A deadly synthetic opioid developed as an elephant tranquilizer has killed a Chester County person, authorities said Wednesday, the second week in a row that it has been confirmed as the cause of death in a southeast Pennsylvania overdose.
A Phoenixville resident died July 4 from what initially appeared to be a heroin overdose, but toxicology tests performed during the autopsy revealed that carfentanil was in the man’s blood. The Chester County Coroner has classified the 34-year-old’s death as caused by “acute carfentanil toxicity.”
The drug known by users and dealers as “gray death” has arrived in the region, with two other fatalities confirmed last week in Montgomery County. Carfentanil, which was anticipated by local law enforcement for months, not only adds to fears of increased overdose deaths. It also is causing medics and police to change the way they respond to reports of drug-induced medical emergencies.
Breaking news and the stories that matter to your neighborhood.
The drug began killing people in Ohio during the last few years, and more recently began popping up in western and central Pennsylvania, authorities have said.
The drug is hundreds of times stronger than heroin and fentanyl, a chemically similar synthetic drug that drug dealers occasionally mix with heroin to increase potency. Synthetics have complicated America’s already overwhelming opioid epidemic by enticing users with the allure of supposed stronger effects, but with much deadlier potential.
“As matter of reference it has been determined that it would only take 2‐3 milligrams of fentanyl to induce respiratory depression, arrest and possibly death. When visually compared, 2 to 3 milligrams of fentanyl is about the same as five to seven individual grains of table salt,” the Drug Enforcement Administration has told local law enforcement.
Carfentanil, developed as a tranquilizer for large mammals, is even stronger than fentanyl, which is prescribed to patients with very severe pain levels.
The slightest amount ingested can be fatal and a recent scare for first responders in Bucks County has led a local ambulance squad to purchase additional protective gear.
Two paramedics, an emergency medical technician and a firefighter fell seriously ill after treating a possible overdose in Newtown Township.
All four “began to show signs and symptoms of exposure to an unknown substance, possibly believed to be carfentanil or another substance mixed with heroin.” They were treated at St. Mary Medical Center.
The July 7 scare caused the Newtown Ambulance Squad to look at its safety procedures. The organization decided to purchase new equipment to protect against accidentally ingesting narcotics while treating patients.
They also revived a debate among the medical community over whether an extremely deadly opioid like carfentanil can be ingested through the skin.
“While there is much disagreement within the medical community that transdermal contact can cause exposure to first responders, there have been a growing number of reports nationwide that lead us to believe that our personnel on this incident experienced such an exposure,” according to a statement from the squad.
In Chester County, the district attorney similarly warned Wednesday that carfentanil poses a significant danger to first responders because of the high risk of accidental ingestion and its potency in almost indistinguishable doses.
“Think of it as a grain of salt,” District Attorney Thomas Hogan said. “That is the amount carfentanil that can kill a drug user looking for a new high or a police officer unlucky enough to accidentally ingest the drug.”
A spokesman for Newtown Ambulance Squad said the new protective gear is a Hazmat-grade arm sleeve made of a material called Tyvek.
The gear has not yet arrived, spokesman Evan Resnikoff said Thursday.
“It’s on back order because this stuff is so popular now,” he said.